Alert archive / Kansas / Wind Advisories in 2020

Wind Advisory 17, NWS Wichita, KS

November 18, 20209 counties in Kansas

NWS Wichita, KS issued this wind advisory at Nov 18, 2020, 2:30 PM CST for 9 counties in Kansas. It took effect at Nov 19, 2020, 4:00 AM CST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Nov 18, 2020, 2:30 PM CST (20:30 UTC)
In effect from
Nov 19, 2020, 4:00 AM CST
Expired
Nov 19, 2020, 3:19 PM CST
In force
11 hr
Issued by
NWS Wichita, KS

Counties Allen County, KS, Chautauqua County, KS, Elk County, KS, Greenwood County, KS, Labette County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 149 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2189 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
309 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

744 
WWUS73 KICT 182030
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
230 PM CST Wed Nov 18 2020

KSZ070>072-094>096-098>100-191030-
/O.NEW.KICT.WI.Y.0017.201119T1400Z-201119T2200Z/
/O.CON.KICT.WI.Y.0016.000000T0000Z-201119T0000Z/
Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Eureka, Madison, Yates Center, Iola, 
Humboldt, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, 
Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
230 PM CST Wed Nov 18 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 8 AM TO 4 PM CST THURSDAY...

* WHAT...South winds 20 to 30 mph with gusts to 45 mph until dark
  this evening. Then, south to southwest winds 25 to 30 mph with
  gusts around 45 mph expected on Thursday.

* WHERE...Greenwood, Woodson, Elk, Wilson, Chautauqua, 
  Montgomery and Labette Counties, and Allen and Neosho counties.

* WHEN...For the first Wind Advisory, until 6 PM CST this 
  evening. For the second Wind Advisory, from 8 AM to 4 PM CST 
  Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ048>053-067>069-082-083-091>093-190000-
/O.CON.KICT.WI.Y.0016.000000T0000Z-201119T0000Z/
Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-Butler-
Kingman-Sedgwick-Harper-Sumner-Cowley-
Including the cities of Ellsworth, Wilson, Salina, Lyons, 
Sterling, McPherson, Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, 
Augusta, Andover, Rose Hill, Kingman, Derby, Haysville, Bel Aire,
Park City, Valley Center, Wichita, Anthony, Harper, Attica, 
Wellington, Winfield, and Arkansas City
230 PM CST Wed Nov 18 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...South winds 25 to 30 mph with gusts of 45 to 50 mph 
  expected.

* WHERE...Portions of Central, South Central and Southeast 
  Kansas.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KED
3 follow-up statements
096 
WWUS73 KICT 190005
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
605 PM CST Wed Nov 18 2020

KSZ070>072-094>096-098>100-191415-
/O.EXP.KICT.WI.Y.0016.000000T0000Z-201119T0000Z/
/O.CON.KICT.WI.Y.0017.201119T1400Z-201119T2200Z/
Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Eureka, Madison, Yates Center, Iola, 
Humboldt, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, 
Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
605 PM CST Wed Nov 18 2020

...WIND ADVISORY HAS EXPIRED...

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM TO 4 PM CST
THURSDAY...

* WHAT...South winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Greenwood, Woodson, Elk, Wilson, Chautauqua, 
  Montgomery and Labette Counties, and Allen and Neosho counties.

* WHEN...The first Wind Advisory expired at 6 PM CST this evening.
  A second Wind Advisory, remains in effect from 8 AM to 4 PM CST
  Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ048>053-067>069-082-083-091>093-190115-
/O.EXP.KICT.WI.Y.0016.000000T0000Z-201119T0000Z/
Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-Butler-
Kingman-Sedgwick-Harper-Sumner-Cowley-
Including the cities of Ellsworth, Wilson, Salina, Lyons, 
Sterling, McPherson, Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, 
Augusta, Andover, Rose Hill, Kingman, Derby, Haysville, Bel Aire,
Park City, Valley Center, Wichita, Anthony, Harper, Attica, 
Wellington, Winfield, and Arkansas City
605 PM CST Wed Nov 18 2020

...WIND ADVISORY HAS EXPIRED...

Winds will continue to diminish this evening, thus have allowed
the Wind Advisory to expire. Expect breezy winds to continue 
through the night.

$$
745 
WWUS73 KICT 190828
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
228 AM CST Thu Nov 19 2020

KSZ070>072-094>096-098>100-192200-
/O.EXT.KICT.WI.Y.0017.201119T1000Z-201119T2200Z/
Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Eureka, Madison, Yates Center, Iola, 
Humboldt, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, 
Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
228 AM CST Thu Nov 19 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 4 PM CST THIS AFTERNOON...

* WHAT...South winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Greenwood, Woodson, Elk, Wilson, Chautauqua, 
  Montgomery and Labette Counties, and Allen and Neosho counties.

* WHEN...Until 4 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Jakub
868 
WWUS73 KICT 192119
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
319 PM CST Thu Nov 19 2020

KSZ070>072-094>096-098>100-192230-
/O.CAN.KICT.WI.Y.0017.000000T0000Z-201119T2200Z/
Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Eureka, Madison, Yates Center, Iola, 
Humboldt, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, 
Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
319 PM CST Thu Nov 19 2020

...WIND ADVISORY IS CANCELLED...

South to southwest winds are not as strong as they were earlier
today, and are expected to diminish further this evening.
Therefore the wind advisory has been cancelled.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Nov 18, 2:14 PM CST, 16 minutes earlier.

Area forecast discussion, Nov 18, 2:14 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
214 PM CST Wed Nov 18 2020

.SHORT TERM...(This evening through Saturday night)
Issued at 214 PM CST Wed Nov 18 2020

South to southwest winds will remain occasionally strong and
gusty, though mainly just below advisory criteria by dark, so plan
to let Wind headline expire at 6 pm. See Fire Weather section
regarding Red Flag headline. An increase in boundary layer and
surface moisture will occur tonight into Thursday ahead of the
surface trof which moves into central Kansas. It will remain
unseasonably warm Thursday area-wide with strong and gusty
southwest winds ahead of the trof across southeast Kansas where a
Wind Advisory will be posted. Drier air and lighter winds are
expected behind the trof across portions of central Kansas. A weak
cold front will slip southward into Kansas during Friday with
increased baroclinicity and moisture discontinuity developing into
Friday night. Could see some spotty drizzle or light rain
initially Friday night. Better isentropic lift will occur north
of the quasi-stationary frontal boundary resulting in more
numerous coverage of rain and rain showers across the area on
Saturday before the front begins to move southward across
Oklahoma on Saturday night. Have trended temperatures down a bit
Friday and Saturday.

Darmofal

.LONG TERM...(Sunday through Wednesday)
Issued at 214 PM CST Wed Nov 18 2020

The upper trof across the north central CONUS will move eastward
across the Great Lakes Sunday into Sunday night with seasonably
cool and drier air overspreading central and eastern Kansas.
Meanwhile, an upper trof will move across the western CONUS early
next week and move out across the Plains by Tuesday. Differences
emerge in the medium range on its movement/timing and also phasing
of the northern and southern stream shortwaves and deepening of
this system just off to our east by Tuesday night/Wednesday. Plan
to continue to carry slight to modest precip chances/mainly rain.

KED

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1124 AM CST Wed Nov 18 2020

VFR conditions are expected through this TAF period. The main
challenge for the TAF period will be the higher winds. The
predominate wind direction will be out of the SSW which is
parallel to most runways in the region. However, wind gusts into
the 45-50kt range are not out of the question. Overnight, the wind
will remain brisk but there will be some decoupling during this
time. This will create a LLWS issue at all terminals for a time
tonight. KRSL and KGBD are the only two terminals likely to see
the LLWS conditions abate during the night with the remainder of
the terminals likely to remain in LLWS conditions until sunrise.
Winds are expected to calm down some Thursday as the low level jet
will be pushing off to the east as a surface trough comes through
the region and loosens up the pressure gradient.

Metzger

&&

.FIRE WEATHER...
Issued at 214 PM CST Wed Nov 18 2020

Strong south to southwest winds and low humidity levels will
continue to keep grassland fire danger extreme until just after
sunset this evening. So will continue Red Flag Warning until
expiration at 6 pm this evening. Very high fire danger will
persist into the late evening. While rather strong and gusty
southwest winds will redevelop on Thursday across southeast
Kansas, humidity levels will be somewhat higher, which should
limit the fire danger to the very high category.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    54  75  52  62 /   0   0   0  10
Hutchinson      52  76  48  61 /   0   0   0   0
Newton          53  75  50  61 /   0   0   0  10
ElDorado        54  74  53  62 /   0   0   0  10
Winfield-KWLD   54  75  54  66 /   0   0   0  10
Russell         49  77  42  61 /   0   0   0   0
Great Bend      50  77  43  62 /   0   0   0   0
Salina          52  77  46  63 /   0   0   0  10
McPherson       53  76  47  62 /   0   0   0  10
Coffeyville     53  74  56  68 /   0   0  10  10
Chanute         53  73  55  65 /   0   0  10  10
Iola            53  72  55  64 /   0   0  10  10
Parsons-KPPF    53  74  56  67 /   0   0  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 6 PM CST this evening for KSZ048>053-
067>072-082-083-091>096-098>100.

Wind Advisory until 6 PM CST this evening for KSZ048>053-067>072-
082-083-091>096-098>100.

Wind Advisory from 8 AM to 4 PM CST Thursday for KSZ070>072-
094>096-098>100.

&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...ELM
FIRE WEATHER...KED
Hazardous weather outlook, Nov 18, 3:53 AM CST, 10 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
353 AM CST Wed Nov 18 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-191000-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
353 AM CST Wed Nov 18 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Very strong south to southwest winds with gusts to around 50 mph
and low daytime humidity levels will result in extreme to possible
critical grassland fire danger today. See latest red flag warning
for more details. Avoid outdoor burning today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Southwest winds and warm temperatures will result in very high
grassland fire danger levels again on Thursday afternoon across
the Flint Hills and southeast Kansas.

There is a slight chance for a light rain snow mix across central
Kansas for late Saturday night into Sunday morning. At this time,
little if any snow accumulation is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 2:12 AM CSTRed Flag WarningICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 17 more16 hr

Nearby

Wind Advisories in Kansas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.